Alert archive / California / Wind Advisories in 2020

Wind Advisory 5, NWS Phoenix, AZ

February 10, 2020Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona

NWS Phoenix, AZ issued this wind advisory at Feb 10, 2020, 11:54 AM PST for Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona. It took effect at Feb 11, 2020, 1:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2020, 11:54 AM PST (19:54 UTC)
In effect from
Feb 11, 2020, 1:00 AM PST
Expired
Feb 11, 2020, 1:00 PM PST
In force
12 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 164 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 7.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2020-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2020-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WWUS75 KPSR 101954
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1254 PM MST Mon Feb 10 2020

AZZ530-CAZ560-561-564-568>570-110800-
/O.NEW.KPSR.WI.Y.0005.200211T0900Z-200211T2100Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
1254 PM MST Mon Feb 10 2020 /1154 AM PST Mon Feb 10 2020/

...WIND ADVISORY IN EFFECT FROM 2 AM MST /1 AM PST/ TO 2 PM MST
/1 PM PST/ TUESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Parker Valley. In California, Western 
  portion of Joshua Tree National Park, Eastern portion of 
  Joshua Tree National Park, Chuckwalla Mountains, Chiriaco 
  Summit, Palo Verde Valley and Chuckwalla Valley.

* WHEN...From 2 AM MST /1 AM PST/ to 2 PM MST /1 PM PST/ Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
5 follow-up statements
040 
WWUS75 KPSR 111001
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
301 AM MST Tue Feb 11 2020

AZZ530-CAZ560-561-564-568>570-112100-
/O.CON.KPSR.WI.Y.0005.000000T0000Z-200211T2100Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
301 AM MST Tue Feb 11 2020 /201 AM PST Tue Feb 11 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST /1 PM PST/ THIS
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde 
  Valley, Chiriaco Summit, Eastern portion of Joshua Tree 
  National Park, Western portion of Joshua Tree National Park, 
  Chuckwalla Valley and Chuckwalla Mountains.

* WHEN...Until 2 PM MST /1 PM PST/ this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
999 
WWUS75 KPSR 111130
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
430 AM MST Tue Feb 11 2020

CAZ565-567-111700-
/O.NEW.KPSR.FG.Y.0004.200211T1130Z-200211T1700Z/
Imperial County Southeast-Imperial Valley-
Including the cities of El Centro, Calexico, Alamorio, 
and Brawley
330 AM PST Tue Feb 11 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Visibility below 1/4 a mile in dense fog.

* WHERE...Southeastern Imperial County and Imperial Valley.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

AZZ530-CAZ560-561-564-568>570-112100-
/O.CON.KPSR.WI.Y.0005.000000T0000Z-200211T2100Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
430 AM MST Tue Feb 11 2020 /330 AM PST Tue Feb 11 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST /1 PM PST/ THIS
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde 
  Valley, Chiriaco Summit, Eastern portion of Joshua Tree 
  National Park, Western portion of Joshua Tree National Park, 
  Chuckwalla Valley and Chuckwalla Mountains.

* WHEN...Until 2 PM MST /1 PM PST/ this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
944 
WWUS75 KPSR 111405
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
705 AM MST Tue Feb 11 2020

AZZ532-111700-
/O.EXA.KPSR.FG.Y.0004.000000T0000Z-200211T1700Z/
Yuma-
Including the cities of Yuma and Fortuna Foothills
705 AM MST Tue Feb 11 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM MST THIS MORNING...

* WHAT...Visibility below 1/4 a mile in dense fog.

* WHERE...Yuma.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

CAZ565-567-111700-
/O.CON.KPSR.FG.Y.0004.000000T0000Z-200211T1700Z/
Imperial County Southeast-Imperial Valley-
Including the cities of Winterhaven, El Centro, Calexico, 
Alamorio, and Brawley
605 AM PST Tue Feb 11 2020

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...Visibility below 1/4 a mile in dense fog.

* WHERE...Southeastern Imperial County and Imperial Valley.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

AZZ530-CAZ560-561-564-568>570-112100-
/O.CON.KPSR.WI.Y.0005.000000T0000Z-200211T2100Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
705 AM MST Tue Feb 11 2020 /605 AM PST Tue Feb 11 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST /1 PM PST/ THIS
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde 
  Valley, Chiriaco Summit, Eastern portion of Joshua Tree 
  National Park, Western portion of Joshua Tree National Park, 
  Chuckwalla Valley and Chuckwalla Mountains.

* WHEN...Until 2 PM MST /1 PM PST/ this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
612 
WWUS75 KPSR 111526
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
826 AM MST Tue Feb 11 2020

AZZ532-CAZ565-567-111630-
/O.CAN.KPSR.FG.Y.0004.000000T0000Z-200211T1700Z/
Yuma-Imperial County Southeast-Imperial Valley-
826 AM MST Tue Feb 11 2020 /726 AM PST Tue Feb 11 2020/

...DENSE FOG ADVISORY IS CANCELLED...

The fog has dissipated and visibilities have improved across the
area.

$$

AZZ530-CAZ560-561-564-568>570-112100-
/O.CON.KPSR.WI.Y.0005.000000T0000Z-200211T2100Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
826 AM MST Tue Feb 11 2020 /726 AM PST Tue Feb 11 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST /1 PM PST/ THIS
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde 
  Valley, Chiriaco Summit, Eastern portion of Joshua Tree 
  National Park, Western portion of Joshua Tree National Park, 
  Chuckwalla Valley and Chuckwalla Mountains.

* WHEN...Until 2 PM MST /1 PM PST/ this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
586 
WWUS75 KPSR 112042
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
142 PM MST Tue Feb 11 2020

AZZ530-CAZ560-561-564-568>570-112145-
/O.EXP.KPSR.WI.Y.0005.000000T0000Z-200211T2100Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
142 PM MST Tue Feb 11 2020 /1242 PM PST Tue Feb 11 2020/

...WIND ADVISORY WILL EXPIRE AT 2 PM MST /1 PM PST/ THIS
AFTERNOON...

Winds will continue to subside this afternoon. However, breezy
conditions will likely persist through sunset with occasional
gusts as high as 40 mph, particularly across the higher elevations
of Joshua Tree National Park.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 10, 10:15 AM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Feb 10, 10:15 AM PST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1115 AM MST Mon Feb 10 2020

.UPDATE...
Updated Aviation.

&&

.SYNOPSIS...
A low pressure system will continue moving across the region
through the first half of the week. This will result in a period
of cooling temperatures and good chances for precipitation. The
best opportunity for accumulating rainfall will occur Monday and
Tuesday, but could linger over parts of south-central Arizona
through Wednesday.

&&

.DISCUSSION...
Latest satellite imagery analysis shows the well anticipated low
pressure system has finally completed the southerly journey through
California and is currently centered off the SoCal coast. Objective
analysis shows deepening southerly flow has increased moisture
levels in our area, mostly at the mid and upper levels, although
there has been a noticeable uptick in surface moisture here the
last few hours. Most of the shower activity remains close to the
California coast with the better moisture although a few showers
have sprung up across eastern Arizona in response to an infusion
of midlevel moisture.

Today: All ensemble guidance remains consistent advancing the
center low across northern Baja California and arriving over the
northern shores of the Gulf of California by late Monday. As this
occurs, deep southerly flow will advect additional moisture to
support to support elevated PoPs. Even though the cold core and
strongest dynamics will remain south of our area, frontal forcing
and diffluence aloft ahead should support widespread shower
development as this system progresses. The best instability
supportive of stronger showers and possible thunderstorms will
remain closer to the cold core, and determining how far north the
instability spreads is less certain. Confidence is better for
instability infiltrating southeast California and southwest
Arizona; however, Hi-Res guidance and recent analysis trends both
support theta-e advection into western and south- central Arizona
that could signal enough instability for those stronger showers
and thunderstorms as far north as central Arizona, including all
of the Phoenix area. As far as timing, rain chances for this
morning favor southeast California and southwestern Arizona and
eventually spreading eastward through the day. Hi-Res
deterministic and HREF guidance indicates the bulk of shower
activity will penetrate the Phoenix area by the early afternoon.

Tuesday: Rain chances will remain high from Monday night through early
Tuesday morning. Latest Hi-Res guidance, including the HREF, indicate
the potential for a band of showers stretching across central Arizona
and dipping southwest towards Yuma. Shower activity will decrease
through the day from west to east and be mostly out of the area
by night. Meanwhile, a tightening pressure gradient on the backside
of the low will induce strong northerly winds over southeast
California with strong gusts possible over any mountain tops,
including Joshua Tree National Park. The highest winds are likely
to occur during the early morning hours Tuesday with gusts
possibly reaching 40 mph. By late Tuesday, the center of the low
will likely shift to a more ENE trajectory slicing through
southeast Arizona and eventually well off to our east.

In terms of QPF, the GEFS continues to catch up to the EPS outputs
with both ensembles, as well as HREF, generally indicating 0.10-0.75"
possible for most desert areas with slightly higher totals across
any higher terrain features. Any area that sees enhanced showers
or thunderstorms may see locally higher totals and supports WPC's
expanded Marginal Risk ERO for isolated flooding concerns. As for
snow, forecast totals totals have changed as timing for showers
and lower snow levels are less certain. Totals in JTNP have
trended down into the 1-4" range, barely meeting advisory
criteria, but the potential to exceed the forecast does exist with
max ensemble guidance suggesting up to 8 inches. The higher
terrain east of Phoenix, including the Four Peaks, may see 2-4
inches as well.

Wednesday: Most of the showers will be to our east with drying
conditions. Lingering moisture may support an isolated shower or
two over Gila County but of little consequence.

As for the rest of the week, conditions improve slowly with
clearer skies and a slight warming trend through Friday before
another potential weather system moves through next weekend.

&&

.AVIATION...Updated at 1815Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Aviation concerns include developing showers and possibly an
embedded thunderstorm after 00Z, erratic winds within shower
activity, prolonged scattered showers overnight with lowering cigs,
and the potential for rain and lower end MVFR cigs/visibilities
during the morning high traffic period Tuesday.

Confidence is good that SCT-BKN cloud decks will remain in a 7K-9K ft
AGL range through at least mid afternoon as east winds attempt to
turn southerly. Showers and a wind shift to the SW should start
approaching PHX terminals after 00Z though confidence is low on
exact timing and expanse of coverage. An embedded TS may also be
possible though likelihood of limited coverage precludes mention in
this TAF package for the time being. Scattered SHRA should increase
in coverage overnight as cigs slowly lower. The development of a
persistent band of steady rain and lower end MVFR cigs appears
probable late tonight and into Tuesday morning. Large uncertainty
exists where this band aligns, and could affect only a portion of
the PHX terminals. Regardless, cigs may be slow to clear Tuesday
morning and cloud heights below 5K ft may linger into the afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:
Periods of showers and embedded thunderstorms, erratic winds, and
occasional lower cigs will be a significant aviation concern through
Tuesday morning. KIPL will experience these impacts through late
evening with MVFR cigs before clearing overnight. KBLH will
experience similar impacts late afternoon and evening with better
chances for TS/outflow. Banded showers and lower cigs may persist
into the evening with clearing generally after midnight. Another
potential impact is strong, gusty north winds rushing into SE CA
Tuesday morning. Remained conservative with gusts near 30kt, though
speeds could conceivably be even greater.

&&

.FIRE WEATHER...
Wednesday through Sunday:
No major changes to the previous forecast...Conditions slowly
begin to dry with chances for only light lingering showers
thereafter. Minimum humidity values will remain above 15% for most
of the week with overnight recoveries declining to 20-35% by
midweek. Winds will generally be lighter with directions likely to
follow local wind patterns. Forecast becomes less clear by the
weekend as the potential for another wet weather system exists.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Winter Weather Advisory until 4 PM PST this afternoon for CAZ560.

&&

DISCUSSION...Deems
AVIATION...MO
FIRE WEATHER...Deems

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 12:14 PM PSTAreal Flood AdvisoryPSRImperial4 hr
Feb 10, 1:40 PM PSTAreal Flood AdvisoryPSRImperial3 hr
Feb 10, 3:06 PM PSTSpecial Weather StatementPSRGila24 min

Nearby

Wind Advisories in California, 2020Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.